Thunderstorm Wind, Dorchester
- When
- August 20, 5:15 PM EST
- Where
- Dorchester County, 2 mi E of Ridgeville
- Measured
- 50 kt (58 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.100, -80.283
Several trees, limbs, and power lines were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT TUE AUG 20 2002 ISOLATED SHOWERS HAVE POPPED UP THUS FAR THIS AFTN AND CONTINUES TO SLOWLY FILL IN AFTER A SLOW START DUE TO CLOUD COVER HAMPERING WARMING THIS MORNING. WILL CONTINUE 20 TO 30 POP FOR TONIGHT. WEAK SHORTWAVE ENERGY IS EXPECTED TO MOVE SW INTO THE CWA LATER TONIGHT AND WED...MAINLY OVER THE GA PORTION OF THE AREA...WHILE SC PORTION COULD SEE EFFECTS OF FNTL BNDRY TO THE N. WILL GO WITH 30 POPS FOR WED ACROSS THE AREA. MID LVL RIDGE SHOULD BUILD IN THE NEXT FEW DAYS WITH DECREASING TREND IN POPS. WILL KEEP THU THRU SAT DRY AT THIS TIME. LITTLE CHANGE IN TEMP FCST THE NEXT FEW DAYS. ONSHORE FLOW SHOULD KEEP TEMPS FROM CLIMBING TOO HIGH EVEN WITH UPR RIDGE BUILDING IN...UNTIL FRI AND SAT. LOWER 90S EXPECTED UNTIL MID 90S RETURN FRI AND SAT. NEXT FNTL BNDRY COULD PUSH S FAR ENOUGH TO AFFECT THE NRN PORTION OF THE CWA. STILL SOME UNCERTAINTY BUT WILL CONTINUE CHANCE POPS SUN THROUGH TUE AND SLIGHTLY COOLER TEMPS DUE TO CLOUDS AND/OR PRECIP. MARINE...WEAK PRES PATTERN THE NEXT SVRL DAYS. FRONT TO THE NW NEVER MAKES IT INTO THE AREA...BUT SYNOPTIC FLOW DOES SHIFT FROM OFFSHR TO ONSHR STARTING WED AS WEAK HI PUSHES DOWN THE COAST. BUT LEE TROF SETS UP AGAIN FRI THRU THE WEEKEND WHICH VEERS WINDS BACK TO AN OFFSHR SW FLOW. ANOTHER FRONT TRIES TO APPROACH BY EARLY NEXT WEEK. SEAS NO HIGHER THAN 2-3 FT AT BEST THRU FCST PERIOD. CHS 74 90 74 91 / 20 20 10 10 SAV 73 91 73 91 / 20 30 10 10 CHL 77 87 77 87 / 20 20 10 10 NBC 75 91 74 91 / 20 20 10 10 RBW 73 91 73 92 / 20 20 10 10 MHP 74 91 74 91 / 20 30 10 10 .CHS... GA...NONE. SC...NONE. SLF/PM
SCZ042>044-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 557 PM EDT TUE AUG 20 2002 ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF DORCHESTER...COLLETON...AND HAMPTON COUNTIES THROUGH 7 PM. STRONGER STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH... DEADLY LIGHTNING STRIKES...TORRENTIAL RAINFALL...AND SMALL HAIL. AT 545 PM...THE SHERIFFS OFFICE IN DORCHESTER COUNTY REPORTED SMALL HAIL DURING A STRONG THUNDERSTORM IN SAINT GEORGE. MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.
The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees, limbs, and power lines were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312405.